Alert archive / Colorado / Areal Flood Advisories in 2021
Areal Flood Advisory 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this areal flood advisory at May 19, 2021, 1:18 PM MDT for Larimer County, Colorado. It was in force for 87 min.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 1:18 PM MDT (19:18 UTC)
- Expired
- May 19, 2021, 2:45 PM MDT
- In force
- 87 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WGUS85 KBOU 191918
FLSBOU
Flood Advisory
National Weather Service Denver CO
118 PM MDT Wed May 19 2021
COC069-192045-
/O.NEW.KBOU.FA.Y.0013.210519T1918Z-210519T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
118 PM MDT Wed May 19 2021
The National Weather Service in Denver has issued a
* Small Stream Flood Advisory for...
Central Larimer County in north central Colorado...
* Until 245 PM MDT.
* At 118 PM MDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause small stream flooding in the
Cameron Peak burn area
* Some locations that will experience flooding include...
Pingree Park, Kinikinik, Rustic, Chambers Lake and Pennock Pass.
This includes the following streams and drainages...
Miller Fork, Sheep Creek, Two and One Half Creek, Dry Creek,
Peterson Creek, Roaring Creek, Buckhorn Creek, Joe Wright Creek,
North Fork Joe Wright Creek, Laramie River, Elkhorn Creek, Fall
Creek, Brinker Creek, Black Creek, Manhattan Creek, Elk Creek,
Roaring River, Mummy Pass Creek, Pendergrass Creek, North Fork
Fish Creek, Bennett Creek, Little Beaver Creek, Pennock Creek,
Poudre Pass Creek, Michigan River and South Lone Pine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy Rainfall will cause minor flooding of creeks and streams,
roads and roadside culverts in the affected part of the Cameron Peak
burn area. The heavy rains could also trigger rock slides or debris
flows.
Rock slides and debris flows are likely from this rainfall. Minor
flooding of creeks and streams, roads and roadside culverts is also
expected.
&&
LAT...LON 4047 10566 4053 10591 4064 10589 4074 10580
4078 10562 4073 10553 4066 10553 4059 10544
4051 10542 4048 10552 4049 10551 4052 10551
4055 10555 4055 10562 4057 10569 4057 10571
4056 10571 4053 10568 4048 10565
$$
Cooper1 follow-up statement
985
WGUS85 KBOU 192041
FLSBOU
Flood Advisory
National Weather Service Denver CO
241 PM MDT Wed May 19 2021
COC069-192051-
/O.EXP.KBOU.FA.Y.0013.000000T0000Z-210519T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron Peak burn area in Larimer CO-
241 PM MDT Wed May 19 2021
...THE SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 245 PM MDT THIS
AFTERNOON FOR CENTRAL LARIMER COUNTY...
The heavy rain has ended. Small stream flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures.
LAT...LON 4047 10566 4053 10591 4064 10589 4074 10580
4078 10562 4073 10553 4066 10553 4059 10544
4051 10542 4048 10552 4049 10551 4052 10551
4055 10555 4055 10562 4057 10569 4057 10571
4056 10571 4053 10568 4048 10565
$$
CooperWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood advisory went out at May 19, 9:59 AM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 19, 9:59 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 959 AM MDT Wed May 19 2021 .UPDATE... Issued at 940 AM MDT Wed May 19 2021 The upper level closed low stretches across the western portions of the state. There is clearing across the county warning area with building CU seen on visible satellite imagery across the higher elevations with upper level clouds being pulled up from the southeast over the far eastern plains. Continued easterly surface winds combined with early onset heating will allow for storms to form along the divide by the afternoon. Precipitable water values will roughly be in the 0.5 to 0.7 range which continues to be in the higher end. Concerns continue for area burn scars as although storms will be moving and the instability on the weaker side storms could still produce a quick half an inch. For the lower elevations CAMs have backed off storms making it off the foothills which makes sense given the upper flow from the north and slightly west. Expecting most storms to dissipate as they transition off the higher terrain with maybe a brief shower and gusty winds for areas along I-25 and portions of the Denver metro. Minor changes made to current forecast. && .SHORT TERM...(Today and tonight) Issued at 330 AM MDT Wed May 19 2021 This morning's water vapor imagery shows a weak, broad trough from eastern New Mexico to the panhandle of Nebraska. There are minute areas of increased vorticity across central Colorado and these features may play a role in where storms form later today. At the surface, generally light drainage flow is in place with the exception of eastern Colorado. That area has light upslope flow which is producing low clouds and fog that will mainly stay in Goodland's CWA. Some low clouds and fog may advect into Lincoln and Washington Counties this morning but impacts should be minor. The HRRR is persistent in showing fog developing in the Fort Collins to Greeley to Longmont area. While ASOS sites are reporting a bit of haze, mid to high level clouds may be preventing fog development. This potential for fog will continue to be monitored but it was taken out of the forecast because we are approaching sunrise and there are no signs of fog formation yet. Much of the area will see sunshine in the morning which will be a welcome sight after such a cloudy stretch. Highs will be near normal today with the low 70s expected across the urban corridor and eastern plains. The sunshine will allow weak instability to form in the mountains and foothills this afternoon. Moisture values will be a bit above normal as precipitable water will roughly be in the 0.5 to 0.7 range. The combination of moisture and weak stability will result in showers and storms developing over the mountains and foothills from midday through the early evening. Conditions will be much more stable across the plains so showers and storms should struggle to move eastward. PoPs were fine-tuned to keep the highest values near the mountains and foothills while indicating mainly dry conditions on the plains. There could be a few brief gusts out of these storms but soundings don't show an inverted-V structure so the concern for wind gusts is low. Showers and storms dissipate shortly after sunset as the instability decreases. It will lead to a quiet night with mild temperatures. .LONG TERM...(Thursday through Tuesday) Issued at 237 AM MDT Wed May 19 2021 A dry southwest flow aloft will prevail Thursday. A couple small details will make for a tricky forecast though. A subtle short wave trough embedded in the southwest flow aloft will track across Colorado Thursday afternoon. At the surface, a low will form near Denver. To the north and east of the surface low, east to southeast surface winds will help to advect moisture into the area. Here, precipitable water values will be around a half inch to three- quarters of an inch and CAPE will be 500-1000 J/kg. Over far eastern Colorado where better moisture will reside CAPE will climb to 1000- 2000 J/kg. Model soundings show a cap in place, but lift from the short wave and convergence along the surface boundaries that set up should be able to produce at least isolated thunderstorms. Some of these could be strong to severe. Farther west over the higher terrain, any convection that forms will be high-based due to the dry airmass and produce little to no rainfall and gusty winds. Flow aloft backs to the south-southwest and increases as an upper level low slowly moves east across the Great Basin Friday. By Saturday flow aloft will nearly be southerly. For both days, decent moisture, instability, and shear will be in place across eastern Colorado. Expect a round of strong to severe thunderstorms each day over the eastern plains. What is uncertain is how far west the moisture and better instability will be. With strong southerly flow, expect a Denver Cyclone to form each afternoon. This may help pull the moisture farther west to the north of Denver. The upper level low weakens and lifts northeast across the Northern Rockies Sunday. Still could be a few storms Sunday afternoon as the trough axis pushes through Colorado. Best chance for these storms will be over northern Colorado. Dry westerly downslope winds will be spreading east across the area Sunday afternoon. By Sunday evening, eastern Colorado should be convection free. This dry westerly flow will continue into Monday and should keep the area free of precipitation. Flow aloft returns to the southwest Tuesday as the next Pacific system moves over the Great Basin. A little too early to tell if enough moisture and instability will be around, but given the time of year, slight chance PoPs seem reasonable this far out. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 940 AM MDT Wed May 19 2021 VFR conditions are expected through the TAF period. Winds will be fairly light from the east before turning southeasterly around 23z. Some showers will be in the vicinity with microburst potential looking low. However, cannot rule out a stray boundary from storms from the west impacting APA and DEN between 23 and 02z. Conditions will improve after 03z with winds moving to drainage. && .HYDROLOGY... Issued at 330 AM MDT Wed May 19 2021 There will be decent moisture in place today with precipitable water values in the 0.5 to 0.7 range as storms are expected to develop over the burn areas. These storms will stay nearly pinned to the terrain as mean wind will be weak. The limiting factors for flash flooding will be the rather weak instability and lift. Strong updrafts won't be able to sustain themselves in today's environment so the flash flood threat will be on the lower side. Nonetheless, it bears watching as the flash flood guidance is so low for some of the badly burned areas. Isolated showers and thunderstorms are expected on Thursday. Moisture will be limited over the higher terrain with light rain at most expected from this activity. For Friday and Saturday, expect scattered afternoon and evening showers and thunderstorms. Due to quick moving storms and limited moisture, overall flash flood threat will be low for the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Danielson LONG TERM...Meier AVIATION...Bowen HYDROLOGY...Danielson/Meier
Hazardous weather outlook, May 19, 10:36 AM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Wed May 19 2021 COZ030>051-201645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Wed May 19 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and storms are expected to develop over the mountains and foothills this afternoon and continue into the evening. Some of these showers and storms may move off the higher elevations and onto the adjacent with isolated showers and gusty winds possible. There is a limited threat for flash flooding over the burn areas due to slow moving storms. Otherwise, there will be seasonal temperatures under mostly sunny skies and lows increasing into the upper 40s to lower 50s over the plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms will be possible Thursday. A couple storms may be severe over the northern border area. There will be a better chance for thunderstorms Friday through Sunday. Some of these storms may be strong to severe as well, mainly across the northern border area and along/east east of the I-25 Corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. We would appreciate any rain or flooding reports in or near the burn areas.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:35 AM MDT | Areal Flood Advisory | BOU | Larimer | 85 min |
| May 19, 11:53 AM MDT | Areal Flood Advisory | BOU | Grand | 82 min |
| May 19, 12:43 PM MDT | Areal Flood Advisory | BOU | Larimer | 69 min |
| May 19, 1:43 PM MDT | Special Weather Statement | BOU | Gilpin | 62 min |
| May 19, 4:19 PM MDT | Special Weather Statement | BOU | Douglas | 41 min |
| May 19, 5:20 PM MDT | Special Weather Statement | BOU | Phillips | 40 min |
Nearby
Areal Flood Advisories in Colorado, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.